Alert archive / Virginia / Special Weather Statements in 2017

Special Weather Statement, NWS Blacksburg, VA

July 27, 2017Appomattox County, Campbell County, City of Lynchburg, Virginia

NWS Blacksburg, VA issued this special weather statement at Jul 27, 2017, 3:25 PM EDT for Appomattox County, Campbell County, City of Lynchburg, Virginia. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2017, 3:25 PM EDT (19:25 UTC)
Expired
Jul 27, 2017, 4:30 PM EDT
In force
65 min
Issued by
NWS Blacksburg, VA

Counties Appomattox County, VA, Campbell County, VA, City of Lynchburg, VA

The radar

The Roanoke radar (KFCX), 95 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.4 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

434 
WWUS81 KRNK 271925
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
325 PM EDT THU JUL 27 2017

VAZ034-035-044>046-272030-
Amherst-Campbell-Bedford-Pittsylvania-Appomattox-
325 PM EDT THU JUL 27 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT 
APPOMATTOX...CAMPBELL...NORTHEASTERN PITTSYLVANIA...SOUTHERN 
BEDFORD...AND SOUTHEASTERN AMHERST COUNTIES AND THE CITY OF 
LYNCHBURG THROUGH 430 PM EDT...

At 324 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Smith Mountain Lake State Park to
Evington to near Bocock. Movement was east at 45 mph.

Winds in excess of 30 mph are possible with these storms. Frequent 
lightning and very heavy rainfall can also be expected with these 
thunderstorms.

Locations impacted include...
Lynchburg...
Altavista...
Appomattox...
Hurt...
and Brookneal.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3723 7877 3720 7883 3702 7890 3705 7897
      3703 7901 3706 7909 3700 7911 3697 7946
      3716 7970 3715 7970 3715 7971 3719 7972
      3719 7976 3722 7977 3722 7981 3728 7943
      3758 7902 3754 7882 3755 7882 3745 7870
TIME...MOT...LOC 1924Z 282DEG 40KT 3713 7962 3721 7927 3741 7905 

$$

RAB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 27, 2:50 PM EDT, 35 minutes earlier.

Area forecast discussion, Jul 27, 2:50 PM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
250 PM EDT Thu Jul 27 2017

.SYNOPSIS...
Low pressure was over the Ohio Valley with a cold front extending
into the the Southern Plains. This low will move southeast tonight
through Friday night, which will bring a cold front across the Mid
Atlantic region on Friday and Friday night. High pressure follow
behind the front covering from the Great Lakes to Virginia and North
Carolina by Tuesday.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 205 PM EDT Thursday...

A weakening line of convection will fall apart over the New
River and Roanoke Valleys this afternoon. Following this line of
convection is an area of light rain with embed cloud-to-cloud
lightning. This area of rain will stay over a county for two to
three hours before moving east. There is another line of
convection coming across eastern Kentucky with another line
behind that one. These two lines will move over the Mountain
Empire and North Carolina Highlands later this afternoon.

Convection east of the Blue Ridge is likely however, severe
potential is limited. Morning soundings at RNK/GSO shows plenty
of moisture in the low levels (below 6kft), but abundant dry air
above. Both soundings are also showing a very strong cap
between 6500-8000 ft. It was this capping inversion that kept
the first line of convection weak coming over the mountains this
morning. The difference this afternoon is that diurnal heating,
especially across Southside has allow instabilities to creep up
to moderate levels. A few storms may find a weakness in the cap
and break through to become severe. These lines of convection
and areas of rain will help saturate the column and erode
capping inversion by this evening.

An ill-defined surface low is expected to track along a cold
front tonight into Friday. Models are developing two areas of
convection with this front. One area of convection is expected
to occur across Tennessee early Friday morning and track
southeast into Alabama and Georgia. This line of convection is
expected to fade through the morning, but will send an outflow
boundary across the southern Appalachian and into North Carolina
in the afternoon. The second area of convection will occur
across the southern Ohio Valley tonight then track east into the
Mid Atlantic region Friday. This area of convection will have
the stronger dynamics as a closed low drops out of the Great
Lakes.

Being in between these two convective systems, our chances are
very good to see showers through the day Friday. Convection
coming across the area today will take out some of the
instabilities but will saturate the environment. PWATs will
increase to nearly 2 inches Friday. With our recent dry spell,
we are not expecting any widespread flood concerns today.
However, depending on how much rain falls today and does rain
continue overnight, may prime the area for Flash Flooding
tomorrow. For now, we will hold steady and only highlight in the
Hazardous Weather Outlook (HWO).

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 125 PM EDT Thursday...

Closed low moves southeast from the Ohio Valley into Virginia
by Saturday. Upper low moves offshore and trough axis will be
along the coast on Sunday. This brings a vorticity maximum over
the region on Saturday. This synoptic lift combined with good
lapse rates due to colder temperatures aloft will result in
scattered afternoon showers. More questionable is the presence
of enough instability and lift for thunderstorms. BUFKIT
forecast soundings showed little, if any CAPE, Saturday
afternoon.

Models, especially the 12Z NAM, suggest 850MB temperatures by
Sunday morning as low as +8. NAM. SREF and ECMWF were not that
cool. Clouds and wind will limit cooling potential on Saturday
night. will be leaning toward blend on MOS/MAV guidance for lows
Saturday night.

Deeper moisture wraps around the low pressure system with the
dry slot over southwest Virginia Friday night and moisture back
in the area on Saturday and Sunday. A surface low off the
southeast Virginia coast may enhance the north to northeast
surface winds across the region on Saturday night and Sunday.
Will be increasing wind speeds at higher elevations this time
frame.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
As of 1245 PM EDT Thursday...

Upper low opens up and lifts northeast back into the northern
jet stream Sunday night through Tuesday with 500MB heights
rising Tuesday and Wednesday over the Mid Atlantic region. Still
under long wave troughing over the eastern United States
through the end of the week with models showing some signs of
through amplifying by Friday. 850MB temperatures gradually warm
Monday through Wednesday back close to +18 to +20 for Wednesday
and Thursday.

May take until Monday for low pressure system to move far
enough away that wrap-around clouds exit foothills and piedmont
of Virginia and North Carolina. Will maintain dry forecast
Sunday night through Thursday. Once surface high moves offshore
on Friday a slight chance of precipitation will return to the
mountains.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 130 PM EDT Thursday...

A line of convection will pass over the New River (BCB) and
Roanoke (ROA) Valleys by 18Z/2P and continue to track to the
east (LYH) and southeast (DAN) this afternoon. Following this
line of convection is a large area of light rain. This area of
rain will hang over a county for about 2-3 hours, then exit.
Confidence is high enough to have predominant showers with VCTS
at all sites.

Should see somewhat of lull in activity this evening followed
by another round of showers/storms after midnight, with at least
MVFR vsbys with moderate showers.

Showers/storms continue into Friday along and ahead of a front,
so terminals will be affected off/on with sub-VFR cigs/vsbys
with heavy rain and gusty winds into Friday evening.

Aviation Extended Discussion...

Saturday starts to dry out some but upper low will enhance
northwest flow over the area keeping sub-VFR cigs stuck in
BLF/LWB similar to winter scenarios with isolated showers
around.

Expect widespread VFR to return Sunday/Monday under high
pressure following the front.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...RCS
Hazardous weather outlook, Jul 27, 4:00 AM EDT, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
400 AM EDT Thu Jul 27 2017

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-280800-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
400 AM EDT Thu Jul 27 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Expect scattered to numerous thunderstorms this afternoon into early
evening. A few of these storms could become severe with isolated wind
damage possible.

In addition, if storms repeat over the same area, localized flooding
could occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered to numerous thunderstorms are expected Friday. A few
strong to severe thunderstorms can be expected, with a greater threat
in the afternoon. The main threat from any severe storms will be
damaging wind gusts.

Also, storms that pass over the same area in a short period of time
could lead to flooding issues.

Beyond Friday, no widespread hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and again Friday.

In the hours before

Special weather statement, Jul 27, 2:03 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
203 PM EDT THU JUL 27 2017

VAZ013-014-017-022>024-034-035-271900-
Botetourt-Pulaski-Floyd-Montgomery-Amherst-Roanoke-Bedford-
Rockbridge-
203 PM EDT THU JUL 27 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ROANOKE...EAST CENTRAL
PULASKI...SOUTHWESTERN ROCKBRIDGE... NORTHWESTERN FLOYD...SOUTHERN
BOTETOURT...NORTHWESTERN BEDFORD...WEST CENTRAL AMHERST AND
MONTGOMERY COUNTIES...THE CITY OF RADFORD...THE CITY OF SALEM AND
THE CITY OF ROANOKE...

At 203 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Natural Bridge to Radford. Movement
was east at 45 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Roanoke...
Blacksburg...
Salem...
Christiansburg...
and Radford.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3761 7911 3717 8003 3716 8009 3712 8012
      3698 8042 3706 8072 3771 7954
TIME...MOT...LOC 1803Z 260DEG 41KT 3769 7955 3711 8059

RAB
Special weather statement, Jul 27, 2:40 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
240 PM EDT THU JUL 27 2017

VAZ034-045-271945-
Campbell-Bedford-
240 PM EDT THU JUL 27 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CAMPBELL...AND
CENTRAL BEDFORD COUNTIES AND THE CITY OF LYNCHBURG THROUGH 345 PM
EDT...

At 238 PM EDT, a strong thunderstorm was located over Bedford, moving
east at 25 mph.

Winds in excess of 30 mph are possible with this storm. Frequent
cloud-to-ground lightning and very heavy rainfall can be expected
with this thunderstorm. This will affect U.S. 460 between Bedford
and Lynchburg during the next 30 to 45 minutes.

Locations impacted include...
Lynchburg...
Bedford...
Forest...
Rustburg...
and Boonsboro.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3723 7909 3728 7963 3741 7964 3748 7919
      3746 7918 3743 7914 3741 7914 3740 7912
      3740 7911
TIME...MOT...LOC 1838Z 271DEG 20KT 3735 7951

RAB
Special weather statement, Jul 27, 2:55 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
255 PM EDT THU JUL 27 2017

VAZ022-033-034-272000-
Franklin-Roanoke-Bedford-
255 PM EDT THU JUL 27 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
ROANOKE...SOUTHWESTERN BEDFORD AND NORTHEASTERN FRANKLIN
COUNTIES...THE SOUTHEASTERN PART OF THE CITY OF SALEM AND THE CITY
OF ROANOKE THROUGH 400 PM EDT...

At 254 PM EDT, strong thunderstorms were clustered over Roanoke
Mountain, moving east at 55 mph.

Winds in excess of 30 mph are possible with this storm. Brief very
heavy rainfall and frequent cloud-to-ground lightning can be
expected with these thunderstorms.

Locations impacted include...
Roanoke...
Salem...
Vinton...
Boones Mill...
and Stewartsville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3708 7963 3714 8010 3728 8010 3732 7986
      3731 7985 3732 7984 3735 7964
TIME...MOT...LOC 1854Z 271DEG 49KT 3720 7994

RAB
Special weather statement, Jul 27, 3:13 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
313 PM EDT THU JUL 27 2017

VAZ017-033-272015-
Franklin-Floyd-
313 PM EDT THU JUL 27 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FLOYD AND FRANKLIN
COUNTIES THROUGH 415 PM EDT...

At 312 PM EDT, a strong thunderstorm was located near Endicott,
moving east at 30 mph.

Winds in excess of 30 mph are possible with this storm. Frequent
lightning and very heavy rainfall can also be expected with this
thunderstorm.

Locations impacted include...
Rocky Mount...
Floyd...
Sydnorsville...
Ferrum...
and Snow Creek.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3690 8035 3703 8034 3707 7973 3682 7973
TIME...MOT...LOC 1912Z 276DEG 27KT 3694 8020

RAB
Special weather statement, Jul 27, 3:25 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
325 PM EDT THU JUL 27 2017

VAZ034-035-044>046-272030-
Amherst-Campbell-Bedford-Pittsylvania-Appomattox-
325 PM EDT THU JUL 27 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
APPOMATTOX...CAMPBELL...NORTHEASTERN PITTSYLVANIA...SOUTHERN
BEDFORD...AND SOUTHEASTERN AMHERST COUNTIES AND THE CITY OF
LYNCHBURG THROUGH 430 PM EDT...

At 324 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Smith Mountain Lake State Park to
Evington to near Bocock. Movement was east at 45 mph.

Winds in excess of 30 mph are possible with these storms. Frequent
lightning and very heavy rainfall can also be expected with these
thunderstorms.

Locations impacted include...
Lynchburg...
Altavista...
Appomattox...
Hurt...
and Brookneal.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3723 7877 3720 7883 3702 7890 3705 7897
      3703 7901 3706 7909 3700 7911 3697 7946
      3716 7970 3715 7970 3715 7971 3719 7972
      3719 7976 3722 7977 3722 7981 3728 7943
      3758 7902 3754 7882 3755 7882 3745 7870
TIME...MOT...LOC 1924Z 282DEG 40KT 3713 7962 3721 7927 3741 7905

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 2:03 PM EDTSpecial Weather StatementRNKBotetourt, Montgomery, Pulaski, Roanoke, City of Radford, City of Roanoke and 1 more57 min
Jul 27, 2:40 PM EDTSpecial Weather StatementRNKBedford, City of Lynchburg65 min
Jul 27, 2:55 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem65 min
Jul 27, 3:13 PM EDTSpecial Weather StatementRNKFranklin62 min
Jul 27, 4:38 PM EDTSpecial Weather StatementRNKHalifax, Pittsylvania52 min
Jul 27, 4:17 PM EDTSpecial Weather StatementRNKWilkes43 min
Jul 27, 5:40 PM EDTSpecial Weather StatementRNKAlleghany, Rockingham, Stokes, Surry65 min
Jul 27, 6:55 PM EDTSpecial Weather StatementRNKRockingham65 min

Nearby

Special Weather Statements in Virginia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.